Annals of Probability

Quasilimiting behavior for one-dimensional diffusions with killing

Martin Kolb and David Steinsaltz

Full-text: Open access


This paper extends and clarifies results of Steinsaltz and Evans [Trans. Amer. Math. Soc. 359 (2007) 1285–1234], which found conditions for convergence of a killed one-dimensional diffusion conditioned on survival, to a quasistationary distribution whose density is given by the principal eigenfunction of the generator. Under the assumption that the limit of the killing at infinity differs from the principal eigenvalue we prove that convergence to quasistationarity occurs if and only if the principal eigenfunction is integrable. When the killing at ∞ is larger than the principal eigenvalue, then the eigenfunction is always integrable. When the killing at ∞ is smaller, the eigenfunction is integrable only when the unkilled process is recurrent; otherwise, the process conditioned on survival converges to 0 density on any bounded interval.

Article information

Ann. Probab., Volume 40, Number 1 (2012), 162-212.

First available in Project Euclid: 3 January 2012

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 60J60: Diffusion processes [See also 58J65] 60J70: Applications of Brownian motions and diffusion theory (population genetics, absorption problems, etc.) [See also 92Dxx]
Secondary: 60J35: Transition functions, generators and resolvents [See also 47D03, 47D07] 47E05: Ordinary differential operators [See also 34Bxx, 34Lxx] (should also be assigned at least one other classification number in section 47) 47F05: Partial differential operators [See also 35Pxx, 58Jxx] (should also be assigned at least one other classification number in section 47)

Killed one-dimensional diffusions quasi-limiting distributions


Kolb, Martin; Steinsaltz, David. Quasilimiting behavior for one-dimensional diffusions with killing. Ann. Probab. 40 (2012), no. 1, 162--212. doi:10.1214/10-AOP623.

Export citation


  • Aalen, O. O. (1995). Phase type distributions in survival analysis. Scand. J. Stat. 22 447–463.
  • Aalen, O. O. and Gjessing, H. K. (2003). A look behind survival data: Underlying processes and quasi-stationarity. In Mathematical and Statistical Methods in Reliability (Trondheim, 2002). Ser. Qual. Reliab. Eng. Stat. 7 221–234. World Sci. Publ., River Edge, NJ.
  • Achieser, N. I. and Glasmann, I. M. (1981). Theorie der Linearen Operatoren Im Hilbert–Raum, 8th ed. Verlag Harri Deutsch, Thun.
  • Anker, J.-P., Bougerol, P. and Jeulin, T. (2002). The infinite Brownian loop on a symmetric space. Rev. Mat. Iberoam. 18 41–97.
  • Athreya, K. B. and Ney, P. E. (1972). Branching Processes. Springer, New York.
  • Azencott, R. (1974). Behavior of diffusion semi-groups at infinity. Bull. Soc. Math. France 102 193–240.
  • Blumenthal, R. M. and Getoor, R. K. (1968). Markov Processes and Potential Theory. Pure and Applied Mathematics 29. Academic Press, New York.
  • Braverman, M., Milatovich, O. and Shubin, M. (2002). Essential selfadjointness of Schrödinger-type operators on manifolds. Uspekhi Mat. Nauk 57 3–58.
  • Carmona, R. and Lacroix, J. (1990). Spectral Theory of Random Schrödinger Operators. Birkhäuser, Boston, MA.
  • Cattiaux, P., Collet, P., Lambert, A., Martínez, S., Méléard, S. and San Martín, J. (2009). Quasi-stationary distributions and diffusion models in population dynamics. Ann. Probab. 37 1926–1969.
  • Cavender, J. A. (1978). Quasi-stationary distributions of birth-and-death processes. Adv. Appl. Probab. 10 570–586.
  • Coddington, E. A. and Levinson, N. (1955). Theory of Ordinary Differential Equations. McGraw-Hill, New York.
  • Collet, P., Martínez, S. and San Martín, J. (1995). Asymptotic laws for one-dimensional diffusions conditioned to nonabsorption. Ann. Probab. 23 1300–1314.
  • Ćurgus, B. and Read, T. T. (2002). Discreteness of the spectrum of second-order differential operators and associated embedding theorems. J. Differential Equations 184 526–548.
  • Davies, E. B. (1997). Non-Gaussian aspects of heat kernel behaviour. J. London Math. Soc. (2) 55 105–125.
  • Del Moral, P. (2004). Feynman–Kac Formulae: Genealogical and Interacting Particle Systems with Applications. Springer, New York.
  • Demuth, M. and van Casteren, J. A. (2000). Stochastic Spectral Theory for Selfadjoint Feller Operators: A Functional Integration Approach. Birkhäuser, Basel.
  • Ferrari, P. A., Kesten, H., Martinez, S. and Picco, P. (1995). Existence of quasi-stationary distributions. A renewal dynamical approach. Ann. Probab. 23 501–521.
  • Gesztesy, F. and Zhao, Z. (1991). On critical and subcritical Sturm–Liouville operators. J. Funct. Anal. 98 311–345.
  • Gesztesy, F. and Zinchenko, M. (2006). On spectral theory for Schrödinger operators with strongly singular potentials. Math. Nachr. 279 1041–1082.
  • Gosselin, F. (2001). Asymptotic behavior of absorbing Markov chains conditional on nonabsorption for applications in conservation biology. Ann. Appl. Probab. 11 261–284.
  • Haridas, C. V. and Tuljapurkar, S. (2005). Elasticities in variable environments: Properties and implications. The American Naturalist 166 481–495.
  • Högnäs, G. (1997). On the quasi-stationary distribution of a stochastic Ricker model. Stochastic Process. Appl. 70 243–263.
  • Jörgens, K. and Rellich, F. (1976). Eigenwerttheorie Gewöhnlicher Differentialgleichungen. Springer, Berlin. Überarbeitete und ergänzte Fassung der Vorlesungsausarbeitung “Eigenwerttheorie partieller Differentialgleichungen, Teil 1” von Franz Rellich (Wintersemester 1952/53), Bearbeitet von J. Weidmann, Hochschultext.
  • Karlin, S. and Tavaré, S. (1983). A class of diffusion processes with killing arising in population genetics. SIAM J. Appl. Math. 43 31–41.
  • Kelley, J. L. (1975). General Topology. Springer, Berlin.
  • Kesten, H. (1995). A ratio limit theorem for (sub) Markov chains on 1, 2, … with bounded jumps. Adv. in Appl. Probab. 27 652–691.
  • Lasserre, J. B. and Pearce, C. E. M. (2001). On the existence of a quasistationary measure for a Markov chain. Ann. Probab. 29 437–446.
  • Le Bras, H. (1976). Lois de mortalité et age limite. Population 33 655–691.
  • Li, T. and Anderson, J. J. (2009). The vitality model: A way to understand population survival and demographic heterogeneity. Theor. Popul. Biol. 76 118–131.
  • Lieberman, G. M. (1996). Second Order Parabolic Differential Equations. World Scientific, River Edge, NJ.
  • Lorenzi, L. and Bertoldi, M. (2007). Analytical Methods for Markov Semigroups. Pure and Applied Mathematics (Boca Raton) 283. Chapman & Hall/CRC, Boca Raton, FL.
  • Mandl, P. (1961). Spectral theory of semi-groups connected with diffusion processes and its application. Czechoslovak Math. J. 11 (86) 558–569.
  • Manton, K. G. and Stallard, E. (1988). Chronic Disease Modelling. Mathematics in Medicine 2. Oxford Univ. Press, New York.
  • Martínez, S. and San Martín, J. (2001). Rates of decay and h-processes for one dimensional diffusions conditioned on non-absorption. J. Theoret. Probab. 14 199–212.
  • Martínez, S. and San Martín, J. (2004). Classification of killed one-dimensional diffusions. Ann. Probab. 32 530–552.
  • Muckenhoupt, B. (1972). Hardy’s inequality with weights. Studia Math. 44 31–38.
  • Notarantonio, L. (1998). Growth and spectrum of diffusions. Available at arXiv:math/9806002v1.
  • Pinsky, R. G. (1985). On the convergence of diffusion processes conditioned to remain in a bounded region for large time to limiting positive recurrent diffusion processes. Ann. Probab. 13 363–378.
  • Pinsky, R. G. (1995). Positive Harmonic Functions and Diffusion. Cambridge Studies in Advanced Mathematics 45. Cambridge Univ. Press, Cambridge.
  • Pinsky, R. G. (2009). Explicit and almost explicit spectral calculations for diffusion operators. J. Funct. Anal. 256 3279–3312.
  • Pollett, P. (2010). Quasi-stationary distributions: A bibliography. Available at
  • Seneta, E. (1966). Quasi-stationary distributions and time-reversion in genetics. (With discussion). J. Roy. Statist. Soc. Ser. B 28 253–277.
  • Seneta, E. and Vere-Jones, D. (1966). On quasi-stationary distributions in discrete-time Markov chains with a denumerable infinity of states. J. Appl. Probab. 3 403–434.
  • Simon, B. (1993). Large time behavior of the heat kernel: On a theorem of Chavel and Karp. Proc. Amer. Math. Soc. 118 513–514.
  • Steinsaltz, D. and Evans, S. N. (2004). Markov mortality models: Implications of quasistationarity and varying initial conditions. Theoret. Population Biol. 65 319–337.
  • Steinsaltz, D. and Evans, S. N. (2007). Quasistationary distributions for one-dimensional diffusions with killing. Trans. Amer. Math. Soc. 359 1285–1324 (electronic).
  • Tweedie, R. L. (1974a). Quasi-stationary distributions for Markov chains on a general state space. J. Appl. Probab. 11 726–741.
  • Tweedie, R. L. (1974b). R-theory for Markov chains on a general state space. I. Solidarity properties and R-recurrent chains. Ann. Probab. 2 840–864.
  • Varadhan, S. R. S. (2007). Stochastic Processes. Courant Lecture Notes in Math. 16. Amer. Math. Soc., Providence, RI.
  • Villemonais, D. (2009). Approximation of quasi-stationary distributions for 1-dimensional killed diffusions with unbounded drifts. Available at arXiv:0905.3636v1.
  • Weidmann, J. (1967). Zur Spektraltheorie von Sturm–Liouville–Operatoren. Math. Z. 98 268–302.
  • Weidmann, J. (2000). Lineare Operatoren in Hilberträumen. Teil 1. Teubner, Stuttgart.
  • Weidmann, J. (2005). Spectral theory of Sturm–Liouville operators approximation by regular problems. In Sturm–Liouville Theory 75–98. Birkhäuser, Basel.
  • Wielens, N. (1985). The essential selfadjointness of generalized Schrödinger operators. J. Funct. Anal. 61 98–115.
  • Yaglom, A. M. (1947). Certain limit theorems of the theory of branching random processes. Doklady Akad. Nauk SSSR (N.S.) 56 795–798.
  • Yashin, A. I., Arbeev, K. G., Akushevich, I., Kulminski, A., Akushevich, L. and Ukraintseva, S. V. (2007). Stochastic model for analysis of longitudinal data on aging and mortality. Math. Biosci. 208 538–551.
  • Zettl, A. (2005). Sturm–Liouville Theory. Mathematical Surveys and Monographs 121. Amer. Math. Soc., Providence, RI.